Alert archive / Arizona / Red Flag Warnings in 2015

Red Flag Warning 8, NWS Tucson, AZ

May 22, 20154 counties in Arizona

NWS Tucson, AZ issued this red flag warning at May 22, 2015, 2:45 AM MST for 4 counties in Arizona. It took effect at May 22, 2015, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2015, 2:45 AM MST (09:45 UTC)
In effect from
May 22, 2015, 12:00 PM MST
Expired
May 22, 2015, 7:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 9.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3622 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WWUS85 KTWC 220945
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
245 AM MST FRI MAY 22 2015

AZZ152-230200-
/O.NEW.KTWC.FW.W.0008.150522T1900Z-150523T0200Z/
ARIZONA FIRE WEATHER ZONE 152
SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY-
SOUTHERN GREENLEE COUNTY-
LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION 
IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC-
245 AM MST FRI MAY 22 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING FOR COCHISE COUNTY...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING FOR COCHISE COUNTY. 

* AFFECTED AREA...SOUTHERN PORTIONS OF FIRE WEATHER ZONE 152
  INCLUDING COCHISE COUNTY.

* WIND...SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* RELATIVE HUMIDITY...8 TO 13 PERCENT IN THE VALLEYS WITH
  HUMIDITIES 11 TO 16 PERCENT IN THE HIGHER ELEVATIONS.

* IMPACTS...ANY FIRES THAT DEVELOP OR ARE ONGOING WILL HAVE THE
  POTENTIAL TO SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON
  AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST ARIZONA.

&&

$$

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
2 follow-up statements
044 
WWUS85 KTWC 222116
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
216 PM MST FRI MAY 22 2015

AZZ152-230200-
/O.CON.KTWC.FW.W.0008.000000T0000Z-150523T0200Z/
ARIZONA FIRE WEATHER ZONE 152
SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY-
SOUTHERN GREENLEE COUNTY-
LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION 
IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC-
216 PM MST FRI MAY 22 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR COCHISE COUNTY...

* AFFECTED AREA...SOUTHERN PORTIONS OF FIRE WEATHER ZONE 152 
  INCLUDING COCHISE COUNTY. 

* WIND...SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* RELATIVE HUMIDITY...8 TO 13 PERCENT IN THE VALLEYS WITH 
  HUMIDITIES 11 TO 16 PERCENT IN THE HIGHER ELEVATIONS.

* IMPACTS...ANY FIRES THAT DEVELOP OR ARE ONGOING WILL HAVE THE 
  POTENTIAL TO SPREAD RAPIDLY. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST ARIZONA.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
747 
WWUS85 KTWC 230206
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
706 PM MST FRI MAY 22 2015

AZZ152-230315-
/O.EXP.KTWC.FW.W.0008.000000T0000Z-150523T0200Z/
ARIZONA FIRE WEATHER ZONE 152
SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY-
SOUTHERN GREENLEE COUNTY-
LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION 
IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC-
706 PM MST FRI MAY 22 2015

...RED FLAG WARNING HAS EXPIRED FOR COCHISE COUNTY...

WIND SPEEDS WILL DECREASE THROUGH THE OVERNIGHT HOURS WITH
INCREASING RELATIVE HUMIDITY. THEREFORE...THE RED FLAG WARNING HAS
BEEN ALLOWED TO EXPIRE.

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 21, 8:50 PM MST, 5 hours 55 minutes earlier.

Area forecast discussion, May 21, 8:50 PM MST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
850 PM MST THU MAY 21 2015

.SYNOPSIS...A SERIES OF LOW PRESSURE SYSTEMS MOVING NORTH OF THE
AREA WILL BRING GUSTY WINDS AND COOLER TEMPERATURES INTO SATURDAY.
WE SHOULD THEN SEE A WARMING TREND WITH TEMPERATURES RECOVERING TO
NORMAL VALUES ALONG WITH LESS WIND MOST OF NEXT WEEK.

&&

.DISCUSSION...SATELITTE IMAGERY WAS SHOWING MOSTLY CLEAR SKIES
ACROSS THE AREA LATE THIS EVENING. WIND SPEEDS WERE STILL UP A BIT
AND HAVE BEEN RUNNING ABOUT 12 TO 16 MPH AT 8 PM MST. EXPECT THE
WIND TO DIMINISH MORE OVERNIGHT BEFORE PICKING BACK UP TOMORROW LATE
MORNING. CURRENT FORECAST WAS ON TRACK...SO NO UPDATES NECESSARY
THIS EVENING. PLEASE REFER TO THE ADDITIONAL SECTIONS FOR MORE
DETAILS.

&&

.AVIATION...VALID THRU 23/06Z. FEW-SCT CLOUDS AT 20K FT AGL. SURFACE
WIND GENERALLY LESS THAN 10 KTS BETWEEN 22/06Z AND 22/13Z.
INCREASING SWLY SURFACE WIND AFT 22/13Z...WITH SWLY SURFACE WIND AT
15-25 KTS AND GUSTS TO 25-35 KTS AFT 22/17Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A COOLING TREND IS EXPECTED THROUGH SATURDAY BEFORE
TEMPERATURES WARM TO NEAR-NORMAL LEVELS NEXT WEEK ALONG WITH DRY
CONDITIONS. THE MAIN CONCERN CONTINUES TO BE THE STRONG SOUTH TO
SOUTHWEST WINDS THROUGH FRIDAY. CRITICAL FIRE WEATHER CONDITIONS MAY
BE MET IN A FEW LOCATIONS THIS AFTERNOON/EVENING AND AGAIN FRIDAY
AFTERNOON...PRIMARILY ACROSS SOUTHERN PORTIONS OF FIRE WEATHER ZONES
151 AND 152. HOWEVER...IF CRITICAL THRESHOLDS ARE MET...THEY ARE
EXPECTED ONLY FOR BRIEF PERIODS AND OVER RELATIVELY LOCALIZED AREAS.
WE WILL CONTINUE TO KEEP A CLOSE EYE OUT FOR THE POTENTIAL FOR ANY
WATCHES AND/OR WARNINGS.

&&

.PREV DISCUSSION...WATER VAPOR IMAGERY AND 21/12Z UPPER-AIR PLOTS
SHOW A LOW PRESSURE SYSTEM JUST OFF THE NORTH CENTRAL CALIFORNIA
COAST... WITH RIDGING ACROSS TEXAS...NEW MEXICO AND INTO THE CENTRAL
ROCKIES.

IR AND VISIBLE SATELLITE IMAGERY SHOWS THE EXTENSIVE CLOUDINESS THAT
COVERED MUCH OF THE SOUTHWEST U.S. HAS SHIFTED NORTH AND
EAST...ESPECIALLY INTO WESTERN NEW MEXICO...WITH SOME THUNDERSTORM
ACTIVITY SEEN JUST ACROSS THE NEW MEXICO BORDER.

THIS MORNINGS KTWC SOUNDING REVEALED A PRECIPITABLE WATER VALUE OF
0.37 WHICH IS FAIRLY SIMILAR FROM THE PAST SEVERAL SOUNDINGS. THE
WINDS IN THE PROFILE REFLECT THE EXPECTED INCREASE IN WINDS WITH
FAIRLY LIGHT WINDS RIGHT OFF THE DECK...WITH 13 KNOTS AT 850MB...
NEARLY 30 KN0TS AT 700MB AND 50+ KNOTS JUST ABOVE 500MB. CURRENTLY
ACROSS SOUTHEAST ARIZONA WINDS RANGE FROM AROUND 15 TO 25 MPH WITH
GUSTS OF AROUND 25 TO 30 MPH. MANY LOCATIONS ALONG THE INTERNATIONAL
BORDER AND NEAR TUCSON HAVE MET THE MINIMUM RH CRITERIA FOR RED FLAG
CONDITIONS...BUT THE WINDS HAVE ONLY BRIEFLY BEEN MET IN A FEW
LOCATIONS (SEE FIRE WEATHER SECTION BELOW FOR ADDITIONAL DETAILS
ABOUT FIRE WEATHER CONCERNS FOR THE REMAINDER OF TODAY AND FRIDAY).

THE LOW PRESSURE SYSTEM ALONG THE CALIFORNIA COAST WILL CONTINUE TO
MOVE EAST THROUGH THE EARLY PART OF THE WEEKEND...BUT THE BULK OF
THE MOISTURE ASSOCIATED WITH THIS SYSTEM WILL REMAIN WELL TO THE
NORTH AND/OR EAST OF ARIZONA SO ONLY EXPECTING ISOLATED MOUNTAIN
SHOWERS/THUNDERSTORMS THIS AFTERNOON AND AGAIN THIS WEEKEND...MAINLY
FOR THE WHITE MOUNTAINS.

ONCE THIS SYSTEM EXITS TO THE EAST LATE THIS WEEKEND...WE WILL SEE
SEVERAL DISTURBANCES MOVING BY MAINLY TO THE NORTH WITH LITTLE
THREAT FOR PRECIPITATION. THESE DISTURBANCES SHOULD KEEP HIGH
PRESSURE TO OUR SOUTH THROUGH NEXT WEEK. PREVIOUS MODEL
RUNS...ESPECIALLY THE ECMWF...WERE TRYING TO DEPICT THE HIGH
PRESSURE TO OUR SOUTH BUILDING NORTHWARD...BUT LATEST EURO HAS IT
WELL TO THE SOUTH OR SOUTHWEST...WEST OF BAJA THROUGH LATE NEXT
WEEK.

FOR TUCSON...HIGH TEMPS WILL BE BELOW NORMAL THROUGH THE ENTIRE
FORECAST PERIOD. HOWEVER...HIGHS WILL RUN 10 TO 15 DEGS BELOW NORMAL
FRIDAY AND SATURDAY...THEN 5 TO 10 DEGS BELOW NORMAL SUNDAY AND
MONDAY AND AROUND 2 TO 4 DEGS BELOW NORMAL TUESDAY THROUGH THURSDAY.
LOW TEMPERATURES GENERALLY 5 TO 8 DEGS BELOW NORMAL FRIDAY THROUGH
SUNDAY MORNINGS...THEN 2 TO 4 DEGS BELOW NORMAL MONDAY AND TUESDAY
AND NEAR TO SLIGHTLY BELOW NORMAL WEDNESDAY AND THURSDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

Nearby

Red Flag Warnings in Arizona, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.